Heavy Snow, Northern Panhandle
- When
- January 22, 9:00 PM PST to January 23, 9:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A winter storm dumped heaved snow over the Idaho Panhandle during the overnight hours from January 22 into the morning of January 23rd. Spotter reports received included 5 inches of new snow near Moscow, 6 inches in Sandpoint, 7 inches in northern Benewah county and 6 inches in Shoshone county.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A winter storm dumped heaved snow over the Idaho Panhandle during the overnight hours from January 22 into the morning of January 23rd. Spotter reports received included 5 inches of new snow near Moscow, 6 inches in Sandpoint, 7 inches in northern Benewah county and 6 inches in Shoshone county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 2:30 PM PST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PST THU JAN 22 2004 .SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE REGION WILL BEGIN TO BREAK DOWN AS A SERIES OF STORM SYSTEMS MOVE INTO THE INLAND NORTHWEST. AN ARCTIC AIR MASS IS EXPECTED TO BRING MUCH COLDER TEMPERATURES TO THE REGION BY EARLY NEXT WEEK. && .DISCUSSION... TONIGHT THROUGH SUNDAY...PER SHORT TERM MODELS RIDGE OVER WESTERN US STARTS TO FLATTEN OUT AND LARGE OFFSHORE BAROCLINIC BAND ALLOWS AT LEAST TWO LOW PRESSURE SYSTEMS TO DEVELOP ALONG IT OVER THE NEXT 24 HOURS. MOST IMPORTANT OF THESE LOWS WILL BE THE ONE THAT SPAWNS A SURFACE LOW WHICH POSITIONS ITSELF OVER VICINITY OF NORTHWEST WASHINGTON 12Z FRIDAY. WARM CONVEYOR BELT BRINGS GOOD ISENTROPIC LIFT FOLLOWED BY OROGRAPHICALLY FAVORABLE SOUTHWEST FLOW OVER NORTHEAST WASHINGTON AND THE IDAHO PANHANDLE SHORTLY AFTER....PROBABLY WHEN SURFACE LOW POSITIONS ITSELF OVER SOUTH CENTRAL BRITISH COLUMBIA BETWEEN 18Z FRIDAY AND 00Z SATURDAY. BOTH GFS AND ETA DEPICT THIS SIMILARY. THIS SURFACE LOW EXITS EAST OF THE DIVIDE BY 12Z SATURDAY HOWEVER YET ANOTHER LOW PRESSURE SYSTEM IS JUST TO ITS NORTHWEST AND IS PROGGED TO DROP DOWN AND MOVE SOUTHEAST IN THE FLOW SATURDAY AND SATURDAY NIGHT. THIS SYSTEM...AS IT IS A DROPPING DOWN FROM A NORTHWEST FLOW...COULD IMPACT THE PALOUSE IN AN INTERESTING WAY... WILL HAVE TO MONITOR FURTHER RUNS TO SEE WHAT EVOLVES THERE. REGARDLESS THERE IS SOMEWHAT OF A DECREASE IN POPS YET NO REAL PRECIP SHADOW VISIBLE IN SATURDAYS OR SATURDAY NIGHT POPS. THE LOW IS EXPECTED TO MOVE SOUTHEAST WITH TIME...ENOUGH SO TO LOWER POPS SATURDAY NIGHT INTO SUNDAY. WINTER STORM WARNING STILL VALID FOR THE FIRST SYSTEM. WARNING AMOUNTS WILL BE OF A 12 HR NATURE AS THE MOST SUBSTANTIAL SNOWFALL SHOULD OCCURR LATE TONIGHT AND INTO SUNDAY AND THE STATEMENT IS WORDED SO. SUNDAY NIGHT TROUGH THURSDAY...A RATHER SIGNIFICANT CHANGE IN THE PROGS FROM YESTERDAY. 850 MB TEMPERATURES ABOUT 10 DEGREES WARMER. ALSO MRF, ECMWF, AND CANADIAN SHOW SIMILARITIES IN KEEPING COLD AIR MAINLY ON THE EAST SIDE OF THE ROCKIES. SINCE THIS IS THE FIRST RUN WHICH SHOWS THIS BIG CHANGE HAVE NOT CHANGED THE FORECAST AS FAR AS TEMPERATURES ARE CONCERNED. WOULD LIKE TO SEE ANOTHER RUN WHICH SHOWS THE SAME TREND. WITH AN ARCTIC FRONT ACROSS THE NORTHEASTERN PORTION OF THE FORECAST AREA ON MONDAY AND MONDAY NIGHT HAVE INCREASED THE POPS IN THIS AREA FOR THIS PERIOD. STILL KEEPING IT IN LOW CHANCE CATEGORY. ANOTHER WAVE MOVING DOWN FRONT THE NORTHWEST ON WEDNESDAY SO HAVE PUT SOME PRECIPITATION IN THE NORTHEAST CORNER ON THIS DATE. LH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 029 035 028 030 012 019/ 70 80 50 30 30 20 COEUR DALENE 029 035 028 030 008 019/ 70 80 60 40 30 20 PULLMAN 030 035 029 032 018 023/ 40 80 60 30 50 20 LEWISTON 034 040 032 036 024 029/ 10 60 50 30 50 20 COLVILLE 028 034 024 029 007 018/ 80 80 40 60 30 30 SANDPOINT 028 032 025 029 004 017/ 80 80 70 60 40 30 WALLACE 026 031 025 030 009 019/ 70 80 70 60 50 30 MOSES LAKE 030 037 030 034 023 027/ 20 60 20 30 40 20 WENATCHEE 030 035 029 035 024 027/ 30 60 20 30 30 20 OMAK 029 033 025 031 015 022/ 60 60 20 30 20 20 && .OTX...WATCHES/WARNINGS/ADVISORIES... ID...WINTER STORM WARNING ZONES 1 AND 4 LATE TONIGHT THROUGH FRIDAY. WA...WINTER STORM WARNING ZONE 37 LATE TONIGHT THROUGH FRIDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1108 AM PST THU JAN 22 2004 IDZ001-004-WAZ037-231430- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS- 1108 AM PST THU JAN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. DAY ONE...TODAY A WINTER STORM IS EXPECTED TO MOVE INTO EASTERN WASHINGTON AND NORTH IDAHO TONIGHT...AND LAST THROUGH THE EARLY PART OF FRIDAY EVENING. HEAVY SNOW IS EXPECTED...WITH 3 TO 5 INCHES IN THE VALLEYS AND 6 TO 10 INCHES OF SNOW IN THE MOUNTAINS OF NORTHEAST WASHINGTON AND NORTH IDAHO. PLEASE SEE THE LATEST WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ARCTIC FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. BITTERLY COLD TEMPERATURES ARE POSSIBLE FOLLOWING THE FRONTAL PASSAGE INTO THE MIDDLE OF NEXT WEEK. IDZ002-003-026-027-WAZ031>036-038-041>044-231430- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 1108 AM PST THU JAN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ARCTIC FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. BITTERLY COLD TEMPERATURES ARE POSSIBLE FOLLOWING THE FRONTAL PASSAGE INTO THE MIDDLE OF NEXT WEEK.
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5384128, 5384129, 5384130, 5384131.